Acute Pancreatitis Severity: The Evidence Behind the Scores

Why severity in acute pancreatitis is predicted early but graded late, what the Revised Atlanta classification and the modified Marshall score actually measure, the blood urea trap in

MEDiscuss CDSS Acute Pancreatitis Severity card

It is 11 at night in the medical ward. A 52-year-old woman from Kundapura has come in with epigastric pain going through to her back since the morning. Her lipase is several times the upper limit, and the ultrasound shows gallstones. Your registrar asks the question every registrar asks: “Is this going to be severe?” Her blood urea, as our laboratory reports it, is 50 mg/dL. This is an illustrative case, not a real patient.

By the end of this article you will know what you can honestly say tonight, and what you will only know in 48 hours. You will also see how a careless urea can give her a point she has not earned.

Use this at the bedside

Open the tool: Acute Pancreatitis Severity

Get the CDSS app: install the MEDiscuss CDSS on your phone

1. Predicted Early, Graded Late

Severity in acute pancreatitis is predicted early and graded late. The scores differ mainly in when they can be completed:

  • Admission to 24 hours: BISAP and SIRS, which predict in-hospital mortality and the risk of organ failure.
  • 48 hours: Ranson, Glasgow-Imrie and persistent SIRS, which predict severe disease.
  • 24 hours, 48 hours and 7 days: the modified Marshall score and the Revised Atlanta class, which are the grade itself.

“So the prediction scores do not tell me the severity?” Exactly. They are a weather forecast. The Revised Atlanta grade is the weather that actually came.

2. What “Severe” Means

The Revised Atlanta classification of 2012 grades severity on organ failure and complications, not on any prediction score:

  • Mild: no organ failure and no local or systemic complication.
  • Moderately severe: organ failure that resolves within 48 hours, or a local complication, or an exacerbation of comorbid disease, without persistent organ failure.
  • Severe: organ failure persisting beyond 48 hours. WSES 2019 puts the risk of death at about one in three.

One rule matters tonight: organ failure within the first 24 hours means the patient does not have mild disease, and she is treated as potentially severe until its duration is known.

3. Counting Organ Failure: The Modified Marshall Score

Three systems are graded 0 to 4, and a score of 2 or more in any one of them is organ failure: a PaO₂/FiO₂ of 300 or below, a creatinine of 1.9 mg/dL or above, or a systolic pressure below 90 mmHg that does not respond to fluid.

“She is on nasal oxygen. How do I get the FiO₂?” The classification estimates it from the flow: 2 L/min is 25%, 4 L/min 30%, 6 to 8 L/min 40%, and 9 to 10 L/min 50%. And for a patient with chronic kidney disease, what counts is the rise from her own baseline creatinine.

Suppose that at 24 hours her creatinine is 2.0 mg/dL. That is renal failure on the Marshall score. She is no longer mild, and she is managed as potentially severe. If it is back below 1.9 by 48 hours, she has moderately severe disease; if it persists beyond 48 hours, severe.

4. The Urea Trap

BISAP and Ranson were written in BUN (blood urea nitrogen), Glasgow-Imrie in urea in mmol/L, and most Indian laboratories report blood urea in mg/dL. These are not the same number. Blood urea is BUN multiplied by 2.14, because urea is a heavier molecule than the nitrogen it carries.

Here is the table the tool used to carry as one, with every threshold in each unit:

CriterionBUN, mg/dLBlood urea, mg/dLBlood urea, mmol/L
BISAPabove 25above 53.5above 8.92
Glasgow-Imrieabove 44.8above 96.0above 16
Ranson rise, non-gallstoneabove 5above 10.7above 1.78
Ranson rise, gallstoneabove 2above 4.2above 0.71

A common mistake is to type the report’s blood urea straight into a BUN field. It is easy to see why: the report says “urea”, the score says “urea nitrogen”, and at 11 at night they look alike. The error runs one way. Our patient’s blood urea of 50 mg/dL is a BUN of 23, and earns no BISAP point; typed into a BUN field, it scores one.

5. Which Ranson?

Ranson’s 1974 criteria are for pancreatitis not caused by gallstones. In 1982 he published separate thresholds for gallstone pancreatitis, with ten criteria instead of eleven. Age is the simplest example: above 55 in the first set, above 70 in the gallstone set. Our patient has gallstones and is 52, so she earns no age point in either. A 62-year-old with gallstones, scored on the wrong set, would be given a point she should not have.

6. Tests That Do Not Grade Severity

  • Amylase and lipase levels make the diagnosis and do not track severity. ACG 2024 advises against following them once the diagnosis is made.
  • Early CT. Necrosis is usually not visible on admission. IAP 2025 places the first CT for severity at least 72 to 96 hours after the onset of symptoms.
  • C-reactive protein on admission. It peaks only after 48 to 72 hours.

So the CT that the casualty officer has requested for tonight will not answer the registrar’s question. Unless the diagnosis is in doubt, it can wait.

7. How Good Are the Scores?

No score predicts well enough to act on alone. ACG 2024 notes that Ranson and Glasgow-Imrie need 48 hours, by which time a severe course is usually obvious, and that BISAP may be no more accurate than watching the BUN and SIRS. The figures the tool used to carry show why BISAP is still popular:

  • BISAP had an area under the curve of 0.82 for mortality in its validation cohort of 18,256 admissions.
  • A BISAP of 3 or more carried odds ratios of 7.4 for organ failure and 12.7 for persistent organ failure in a prospective cohort of 397.

“An area under the curve of 0.82: is that good?” It is the chance that, taking one patient who died and one who survived, the score ranks the one who died higher. A coin toss gives 0.5 and a perfect test 1.0. So 0.82 is useful for sorting a ward, but it is not a verdict on the woman in front of you. IAP 2025 recommends SIRS on admission and persistent SIRS at 48 hours to predict severe disease, and persistent organ failure to predict outcome.

8. Validation in Indian Patients

Do the scores hold in our own patients? Two Indian series, both cited by the tool, give an answer:

  • Banaras Hindu University, 72 patients. Area under the curve for mortality: APACHE II 0.86, Ranson 0.84, Glasgow 0.83, BISAP 0.83. The best cut-offs were Ranson 3, Glasgow 3 and BISAP 2.
  • Asian Institute of Gastroenterology, Hyderabad, 163 patients. The Revised Atlanta classes separated outcomes: mortality 38.9% in severe against 1.7% in moderately severe disease.

The first is small, but it shows the old and new scores performing alike. The second matters more at the bedside: the Revised Atlanta classes, which grade on organ failure, separated the patients who died from those who lived.

Back to Our Patient

Tonight you can say this: her BISAP does not include the urea point, because her BUN is 23, and no score tells you her course with certainty. If she develops organ failure within 24 hours, she is treated as potentially severe. Her grade will be known at 48 hours, when you know whether any organ failure has resolved. Use the gallstone set for Ranson. Do not chase her lipase, and do not order the CT for severity before 72 to 96 hours from the onset.

Try This

A 40-year-old man with alcohol-related pancreatitis is on 4 L/min of oxygen by nasal prongs, with a PaO₂ of 66 mmHg. Does he have respiratory failure on the modified Marshall score? Illustrative case.

Answer. At 4 L/min the estimated FiO₂ is 30%, or 0.30. His PaO₂/FiO₂ is 66 divided by 0.30, which is 220. That is 300 or below, so he has respiratory organ failure, and his pancreatitis is not mild.

Take-Home Points

  • Prediction scores forecast; the Revised Atlanta class, on organ failure, is the grade.
  • Organ failure in the first 24 hours means potentially severe until its duration is known.
  • Blood urea is not BUN: divide the report’s blood urea by 2.14 before scoring BISAP or Ranson.
  • Use the gallstone set of Ranson’s criteria for gallstone pancreatitis.
  • Do not follow amylase or lipase, and do not order the first CT for severity before 72 to 96 hours.

For the fluids these patients need, see Maintenance IV Fluids and Calories: The Evidence Behind the Calculator; for the drinking history behind many of them, Alcohol Units, AUDIT-C and Dependence: The Evidence Behind the Pathway.

Use this at the bedside

Open the tool: Acute Pancreatitis Severity

Get the CDSS app: install the MEDiscuss CDSS on your phone

Declaration: the author built and maintains the tool. It is free to use. The figures in this article are those the tool carried in its Evidence tab on 5 November 2026, each from the source the tool names. The illustrative cases follow the tool’s rules; check the tool’s result for a real patient.

References

  1. Wu BU, Johannes RS, Sun X, Tabak Y, Conwell DL, Banks PA. The early prediction of mortality in acute pancreatitis: a large population-based study. Gut. 2008;57(12):1698-1703.
  2. Singh VK, Wu BU, Bollen TL, et al. A prospective evaluation of the bedside index for severity in acute pancreatitis score in assessing mortality and intermediate markers of severity in acute pancreatitis. Am J Gastroenterol. 2009;104(4):966-971.
  3. Ranson JH, Rifkind KM, Roses DF, Fink SD, Eng K, Spencer FC. Prognostic signs and the role of operative management in acute pancreatitis. Surg Gynecol Obstet. 1974;139(1):69-81.
  4. Ranson JH. Etiological and prognostic factors in human acute pancreatitis: a review. Am J Gastroenterol. 1982;77(9):633-638.
  5. Blamey SL, Imrie CW, O’Neill J, Gilmour WH, Carter DC. Prognostic factors in acute pancreatitis. Gut. 1984;25(12):1340-1346.
  6. Banks PA, Bollen TL, Dervenis C, et al. Classification of acute pancreatitis 2012: revision of the Atlanta classification and definitions by international consensus. Gut. 2013;62(1):102-111.
  7. Tenner S, Vege SS, Sheth SG, et al. American College of Gastroenterology Guidelines: Management of Acute Pancreatitis. Am J Gastroenterol. 2024;119(3):419-437.
  8. International Association of Pancreatology Revised Guidelines on Acute Pancreatitis 2025: supported and endorsed by the American Pancreatic Association, European Pancreatic Club, Indian Pancreas Club, and Japan Pancreas Society. Pancreatology. 2025;25(6):770-814.
  9. Leppäniemi A, Tolonen M, Tarasconi A, et al. 2019 WSES guidelines for the management of severe acute pancreatitis. World J Emerg Surg. 2019;14:27.
  10. Bone RC, Balk RA, Cerra FB, et al. Definitions for sepsis and organ failure and guidelines for the use of innovative therapies in sepsis. Chest. 1992;101(6):1644-1655.
  11. Khanna AK, Meher S, Prakash S, et al. Comparison of Ranson, Glasgow, MOSS, SIRS, BISAP, APACHE-II, CTSI scores, IL-6, CRP, and procalcitonin in predicting severity, organ failure, pancreatic necrosis, and mortality in acute pancreatitis. HPB Surg. 2013;2013:367581.
  12. Talukdar R, Bhattacharrya A, Rao B, Sharma M, Nageshwar Reddy D. Clinical utility of the revised Atlanta classification of acute pancreatitis in a prospective cohort: have all loose ends been tied? Pancreatology. 2014;14(4):257-262.

Found this useful?

Get new articles once a week: one short email with what we published and why it matters.

No spam, and you can leave with one click.

Author profile

Shashikiran Umakanth Avatar

219 articlesEverything by Shashikiran Umakanth

Leave a Reply

Your email address will not be published. Required fields are marked *

This site uses Akismet to reduce spam. Learn how your comment data is processed.

Back to the top